Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 479, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2004, 10:15 AM CDT for McCook County, South Dakota. It was in force for 30 min. 19 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2004, 10:15 AM CDT (15:15 UTC)
- Expired
- Aug 3, 2004, 10:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County McCook County, SD
The radar
The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 10:21 AM CDT | TSTM WND GST 70 | 9 W Salem, SD | 70 MPH WINDS AT THE I-90 SPENCER EXIT. |
| Aug 3, 10:21 AM CDT | TSTM WND GST 70 | 9 W Salem, SD | 70 MPH WINDS AT THE I-90 SPENCER EXIT. |
| Aug 3, 10:21 AM CDT | TSTM WND GST 70 | 9 W Salem, SD | 70 MPH WIND GUSTS IN SPENCER SD |
| Aug 3, 10:21 AM CDT | TSTM WND GST 70 | 9 W Salem, SD | 70 MPH WIND GUSTS IN SPENCER SD |
| Aug 3, 10:25 AM CDT | HAIL 0.88 | 9 W Salem, SD | NICKEL SIZE HAIL IN SPENCER SD |
| Aug 3, 10:25 AM CDT | HAIL 0.88 | 9 W Salem, SD | NICKEL SIZE HAIL IN SPENCER SD |
| Aug 3, 10:25 AM CDT | HAIL 0.88 | W Salem, SD | NICKLE SIZE HAIL AT I-90 SPENCER EXIT |
| Aug 3, 10:25 AM CDT | HAIL 0.88 | W Salem, SD | NICKLE SIZE HAIL AT I-90 SPENCER EXIT |
| Aug 3, 10:35 AM CDT | TSTM WND DMG | 9 W Salem, SD | SIGNS AND TREES DOWN IN SPENCER SD DUE TO STRONG WINDS |
| Aug 3, 10:35 AM CDT | TSTM WND DMG | 9 W Salem, SD | SIGNS AND TREES DOWN IN SPENCER SD DUE TO STRONG WINDS |
| Aug 3, 10:35 AM CDT | HAIL 0.88 | 9 W Salem, SD | NICKEL SIZE HAIL IN SPENCER SD |
| Aug 3, 10:35 AM CDT | HAIL 0.88 | 9 W Salem, SD | NICKEL SIZE HAIL IN SPENCER SD |
| Aug 3, 10:42 AM CDT | TSTM WND GST 60 | 9 W Salem, SD | 50 TO 60 MPH WINDS IN SPENCER SD |
| Aug 3, 10:42 AM CDT | TSTM WND GST 60 | 9 W Salem, SD | 50 TO 60 MPH WINDS IN SPENCER SD |
| Aug 3, 10:42 AM CDT | HAIL 0.88 | 9 W Salem, SD | NICKEL SIZE HAIL IN SPENCER SD |
| Aug 3, 10:42 AM CDT | HAIL 0.88 | 9 W Salem, SD | NICKEL SIZE HAIL IN SPENCER SD |
| Aug 3, 10:50 AM CDT | TSTM WND DMG | 9 W Salem, SD | 2 SEMI-TRUCKS TURNED OVER ON I-90 NEAR SPENCER EXIT |
| Aug 3, 10:50 AM CDT | TSTM WND DMG | 9 W Salem, SD | 2 SEMI-TRUCKS TURNED OVER ON I-90 NEAR SPENCER EXIT |
| Aug 3, 10:50 AM CDT | TSTM WND DMG | Salem, SD | GRANDSTAND AT BALLPARK BLOWN OVER...AND A MOBILE HOME WAS SEVERLY DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 8:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 031515
SVRFSD
SDC087-031545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 1045 AM CDT
* AT 1013 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SPENCER TO 9 MILES WEST OF BRIDGEWATER...OR FROM 20
MILES EAST OF MITCHELL TO 21 MILES SOUTHEAST OF MITCHELL...MOVING
EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BRIDGEWATER AROUND 1025 AM CDT
SALEM AROUND 1030 AM CDT
CANISTOTA AROUND 1040 AM CDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4383 9760 4368 9761 4353 9761 4352 9725
4364 9720 4383 9718
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:30 AM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 3:30 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD ... CORRECTION OF DATE 330 AM CDT TUE AUG 3 2004 .DISCUSSION... ANOTHER DAY...ANOTHER ROUND OF CONVECTION. IN THE SHORT TERM...A BAND OF TS HAS SET UP NORTH OF THE H9-H85 BOUNDARY IN A NW TO SE ORIENTATION. IT EXTENDS FM NW SD TO CNTRL IA. LOOKING AT THE LATEST META DATA...IT APPEARS THAT THIS BNDRY IS LOCKED INTO PLACE FOR NOW...THEREFORE BELIEVE THAT THE CRNT SITUATION MAY NOT CHANGE MUCH THRU ABOUT 14Z OR 15Z THIS MRNG. STRONG ERLY FETCH OF LOW LVL AIR IS FEEDING INTO THE WRN SD ACTIVITY...WITH THE LOW LVL JET ABOUT 35 KTS. AGREE WITH SPC THAT WHEN LOOKING AT THE H9 STREAMLINES...FLOW ACTUALLY DIVERGES CLOSE TO THE NEB BORDER. SINCE WERE N OF THE LOW LVL BNDRY...ABUNDANT STRATUS IS FORMING UNDER THE INVERSION THROUGHOUT THE CWFA...WITH AREAS OF FOG ON THE UPSLOPE SIDE OF THE BUFFALO RIDGE IN SW MN AND NW IA. NOT GOING TO SPLIT HAIRS WITH THE FOG AND WITH THE ERLY FLOW CONTINUING...WORDED THE ENTIRE CWA EITHER PATCHY OR AREAS OF FOG THIS MRNG. WILL KEEP THE BAND OF SCT TS GOING OVER PARTS OF THE SRN CWA THRU 15Z...WITH ISOLD ELSEWHERE. FOR THIS AFTN AND EVENING...WAVE CRNTLY SHOWN ON THE WV IMAGERY IN THE INTERMOUNTAIN WEST...IS FCST TO MOV INTO THE AREA LATE TDAY SETTING UP WHAT COULD BE A FAIR AMNT OF SHRA/TS ARND. NGM/ETA DEPICT THE H9-H85 BNDRY STAYING PUT JUST TO THE SOUTH OF THE CWFA...WITH THE GFS LIFTING THE WHOLE NWD. NOT BUYING THE GFS SOLN IN THAT WITH THE CRNT ROUND OF CONVECTION...THOUGHTS ARE THAT NMRS OUTFLOW WL NOT ALLOW THE BNDRY TO LIFT NWD. THEREFORE HIGHS WL BE HINDERED TDAY ALSO...BUT REMAINING HUMID. AND KSUX MAY APPROACH 90 AS THEY ARE THE CLOSEST TO THE LOW LVL BNDRY...BUT COOLER ELSEWHERE. SO WITH THE HIGH MSTR FEED CONTINUING AND ABUNDANT LIFT...SCT TS IS WARRANTED LATER THIS AFTN CWA WIDE...WITH LIKELY POPS GOING MANY AREAS TNGT. OPTED TO GO ONLY SCT POPS IN THE CORNERS TNGT...ARND THE MARSHALL AND CHAMBERLAIN VICINITIES. MARSHALL LOOKS TO BE GETTING TOO FAR NORTH OF THE BNDRY AND DEEPER INTO THE DRIER NE FLOW OF AIR. CHAMBERLAIN IS DEEPER INTO THE OVERALL NWRLY WRAP ARND FLOW. FOR SVR TS CHANCES LATER TDAY AND TNGT...LAPSE RATES ARE NOT ALL THAT IMPRESSIVE AS WELL AS BUOYANCY AND DEEP LYR SPEED SHEAR. SOME INSTABILITY DOES EXIST AS THE MID LVLS BEGIN TO COOL...SO CANNOT RULE OUT SOME ISOLD HAILERS. BUT OVERALL IVE NEVER BEEN REAL IMPRESSED ABOUT SVR CHCS WITH THE LOW LVL FLOW THRU 2 KM OUT OF THE EAST. HOWEVER IF THE GFS WOULD HAPPEN TO PAN OUT IN LIFTING THE LOW LVL BNDRY NWD...THEN SVR CHCS WOULD OBVIOUSLY BE MUCH GREATER...BUT NOT PLAYING THAT CARD RIGHT NOW. ON WED...ETA KEEPS A VORT FILAMENT IN A NW TO SE ORIENTATION BISECTING THE CWA. WITH ABUNDANT CLOUDS ARND...-SHRA MAY LINGER NEAR THIS VORT FILAMENT AND DREW GRIDS ACCORDINGLY. CLOUDS FCST TO CLEAR OUT OF THE CWA WED NIGHT. LOWERED LOWS A FAIR AMNT FOR WED NIGHT AND THUR NIGHT...WITH CRNT FCST H85 TEMPS ON THE MODELS...AND A MAJOR CANADIAN SFC HIGH OOZING DOWN FM CANADA. MSTR FETCH EXISTS JUST WEST OF THE CWA LATE WED NIGHT AND THURSDAY ARND THE PERIPHERY OF THE HIGH...WITH CHAMBERLAIN AND GREGORY COUNTY ON THE EDGE. BUT DO NOT BELIEVE THE SW CWA WILL SEE ENUF CLOUDS TO AFFECT TEMPS ONE WAY OR ANOTHER. WED AND THUR WILL BE SUBSTANTIALLY COOLER AND LESS HUMID IN THE CWA THAT WHAT WE HAVE BEEN EXPERIENCING. DID NOT LOOK AT THE EXTENDED WITH CRNT WX GOING ON. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, Aug 3, 4:50 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 450 AM CDT TUE AUG 03 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 450 AM CDT TUE AUG 03 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST OF A HURON TO PLATTE SOUTH DAKOTA LINE EARLY THIS MORNING. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS HAIL UP TO ONE AND A QUARTER INCH IN DIAMETER. IN ADDITION...SOME DAMAGING WINDS COULD ALSO OCCUR OVER NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA WHERE THE STRONGEST CLUSTER OF THUNDERSTORMS MAY DEVELOP. WIND AND FOG... AREAS OF DENSE FOG WILL OCCUR THROUGH MID MORNING...MAINLY OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EARLY THIS MORNING ALONG AND WEST OF A HURON TO PLATTE SOUTH DAKOTA LINE. SPOTTER ACTIVATION WILL AGAIN BE POSSIBLE AFTER 3 PM OVER THE ENTIRE AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 3, 9:39 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST 10 N PLANKINTON 43.86N 98.48W
08/03/2004 80 MPH AURORA SD PUBLIC
75 TO 80 MPH WIND GUSTS. LARGE TREE KNOCKED DOWN AND FELL
ON TRAILER.
0930 AM TSTM WND GST 7 SW LETCHER 43.83N 98.24W
08/03/2004 60 MPH DAVISON SD PUBLIC
TREE BRANCHES DOWN
0934 AM TSTM WND GST 9 SE WESSINGTON SPRINGS 43.99N 98.44W
08/03/2004 75 MPH JERAULD SD PUBLIC
70 TO 75 MPH WIND GUSTS BLEW BRICKS OFF OF BUILDING ROOF.
&&
DEMORINLocal storm report, Aug 3, 9:53 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND GST MOUNT VERNON 43.71N 98.26W
08/03/2004 67 MPH DAVISON SD TRAINED SPOTTER
67 MPH WIND GUSTS...TREES DOWN.
&&
DEMORINLocal storm report, Aug 3, 10:09 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND GST ALEXANDRIA 43.65N 97.78W
08/03/2004 75 MPH HANSON SD TRAINED SPOTTER
TREES DOWN
1000 AM HAIL ALEXANDRIA 43.65N 97.78W
08/03/2004 1.00 INCH HANSON SD TRAINED SPOTTER
HAIL DENTED CARS
&&
DEMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 37 min |
| Aug 2, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 34 min |
| Aug 2, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 45 min |
| Aug 2, 9:39 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 36 min |
| Aug 3, 8:02 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 28 min |
| Aug 3, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 32 min |
| Aug 3, 8:59 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 31 min |
| Aug 3, 9:11 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 34 min |
| Aug 3, 9:33 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 27 min |
| Aug 3, 9:45 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 45 min |
| Aug 3, 9:59 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 46 min |
| Aug 3, 10:30 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 30 min |
| Aug 3, 10:37 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 38 min |
| Aug 3, 10:44 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 31 min |
| Aug 3, 11:01 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 29 min |
| Aug 3, 11:12 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
| Aug 3, 11:28 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 92 min |
| Aug 3, 11:40 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 35 min |
| Aug 3, 11:42 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.